A female asked:
Disclaimer

i have diabetes and i have been taking metformin and i've lost my sense of smell and taste. is this a side effect of metformin. could this happen?

2 doctor answers
Dr. Walter Husar
33 years experience Neurology
Possibly.....: Between january 2004 and october 2012, 34 individuals taking metformin reported anosmia to the fda. A total of 22852 metformin drug adverse event reaction reports were made with the fda during this time period. It may be possible but not very likely. Need to discuss with your doctor and rule out the common causes.
Answered on Dec 17, 2020
Dr. Jeffrey Unger
A Verified Doctor answered
A US doctor answered Learn more
Not metformin: This is nit a side effect of metformin. 2 things you need to do right away. 1) start taking zinc 50 mg daily to restore your taste. 2) see your primary care doctor asap to determine the cause of your sensory loss.
Answered on Mar 21, 2014

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Related questions:

A female asked:
Dr. David Sneid
41 years experience Endocrinology
Loss or abnormal: Taste and smell are well-known potential side effects of metformin therapy. Discuss w/your physician. There are other drugs available (after diet/exer ... Read More
A 37-year-old male asked:
Dr. David Sneid
41 years experience Endocrinology
There is a: Time-release metformin known as Glumetza which many people can take successfully even though they cannot take regular metformin. It is, however, a bra ... Read More
A 43-year-old member asked:
Dr. Thomas Knecht
A Verified Doctor answered
A US doctor answered Learn more
Not many: Hi. Metformin can cause GI upset fairly common, but better if dose is slowly titrated upward); if used in kidney disease patients, it can cause a seri ... Read More
A 33-year-old male asked:
Dr. Dustin Colegrove
12 years experience Internal Medicine
Metformin: metformin most common side effect is stomach upset and loose stools. for this reason many healthcare professionals start at a low dose and gradually ... Read More
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month